Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

120 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Can butter bur cause damage to the liver?

Answered by
Dr.
Dr. Ramesh Kumar

Gastroenterologist

Practicing since :1986

Answered : 2158 Questions

default
Posted on Mon, 8 Oct 2018 in Digestion and Bowels
Question: Hello,

I'm a 24 year old male.

Since four years I suffer from allergic rhinitis and asthma due to house dust mite allergy. (Yes, I selected the right doctor). The allergy slowly developed. My sinuses got blocked and CT (2 years ago) showed that the lining of the cavities was inflamed. The continuous inflammation of the sinuses + asthma affected my performance in university and later during work.

As treatment I took the following medications: Montelukast, Budesonide nasal spray, allergy injections, nasal rinses with salt, extra cleaning and special bed covers. Despite all these measures I was still not satisfied with how I was feeling.

I began looking into supplements that might help suppress the allergy symptoms. I disliked the antihistamines Cetrizine and Loratadine. I started looking for a natural antihistamine and came across Butterbur. Studies showed it was just as effective as Cetrizine without any sedating effects. I

I ordered it online. 50 bottles with 60 capsules each. The product worked really well and I started taking more and more. I think in total I took about 1200 pills in a period of 3 months. My sinuses were no longer inflamed and could concentrate much better. I even discontinued saline rinses and didn't clean as much anymore. But after a while my hands became shaky. I started to lose my hand coordination and my mind was in some kind of fog. I got irritated with my own clumsiness. I couldn't think clearly anymore and was disoriented several times. Started forgetting which day of the week it was and my mind just felt so slow. People talked but I could hardly follow them. My confusion and forgetfulness was pointed out by colleagues. I had to write down everything to remember it. The twitching of my hands became worse and I started having heart palpitations.

Stupid as I was and because I just couldn't think clearly I kept taking the Butterbur. I thought it helped me. At some point my stool became white colored. I googled white stool and found the link with decreased liver functioning. Once I further looked into Butterbur I saw that it was harmful to the liver.

I stopped taking the butterbur. After one day the heart palpitations got less and my hands started twitching less and less. My stool became brown again.

Did I suffer from minor liver failure? Did I suffer from hepatic encephalopathy? My hand eye coordination is still not as good as it used to be. I'm still very clumsy. I keep noticing this. My mind also doesn't feel as sharp as it used to and my memory is still very bad. To what extend is hepatic encephalopathy reversible? I guess not completely. This is by far the most stupid thing I have ever done in my entire life. Is my IQ permanently lower? I read that psychometric testing shows abonormalities even after 'recovery'. I'm worried that because of my probably sustained, potentially irreversible, liver damage I lost some of my higher cognitive abilities and keep losing them over time. I'm going to see a GP tomorrow. Are there any specific things I should ask him or insist on?
doctor
Answered by Dr. Ramesh Kumar 14 hours later
Brief Answer:

Proper investigation required.

Detailed Answer:

Hello,

Butter bur as such is a natural extract from sunflower plant and I don't feel that a natural product unless contaminated would cause any damage to the liver.

However, the easy way out is to get a liver function test done. You need to give a sample of blood and they would check the levels of various enzymes in the blood.

Secondly, a stool test should be done. An ultrasound upper abdomen would give a very clear picture of if something is wrong with the liver or any abdominal organ.



Dear patient hepatic encephalopathy is a big term and it takes years even for patients suffering from liver disease to enter into encephalopathy stage however to clear all your doubts a test called serum ammonia should also be done. Levels of ammonia are highly elevated in patients with encephalopathy.

Hepatic encephalopathy can be very well controlled if diagnosed properly.

IQ has nothing to do with hepatic encepahlopathy.
Why do you feel that you have hepatic encephalopathy though most of your symptoms are suggestive of some problem with the nervous system?

I don't thing that just taking a supplement would cause hepatic encephalopathy. A better idea would be to go for above-mentioned investigations and if they are normal just go for a neurologist consultation.

Hope I have answered your query.

Take care

Regards,
Dr Ramesh Kumar, Gastroenterologist
Above answer was peer-reviewed by : Dr. Kampana
doctor
premium_optimized

The User accepted the expert's answer

Share on